A 38-year-old with sickle cell disease-associated Pulmonary hypertension and acute chest syndrome was successfully managed with inhaled and oral pulmonary vasodilators in the setting of persistent elevations in pulmonary vascular resistance leading to acute RV failure and cardiogenic shock.
A 38-year-old man with homozygous SCD presented to the emergency department with a sickle cell vasoocclusive pain crisis. On presentation, he reported one day of worsening midsternal chest pain and lower back pain. His initial workup was notable for normal vital signs, hemoglobin of 10.7 g/dL (baseline: 12.0 g/dL), absolute reticulocyte count of 374 k/μL, creatinine of 1.16 mg/dL, lactic acid of 1.5 mmol/L, undetectable troponin, and initial chest radiograph with clear lungs.
On further chart review, he had a history of remote pulmonary embolism and was on life-long warfarin therapy and a history of precapillary PH. Echocardiogram twenty-two months prior to admission showed a moderately enlarged RV with mildly reduced function and estimated pulmonary artery systolic pressure (ePASP) of 60 mmHg.
Right heart catheterization (RHC) nineteen months prior to admission showed mild precapillary PH. Pulmonary function testing showed forced expiratory volume in one second (FEV1) 72% predicted, forced vital capacity (FVC) 83% predicted, FEV1/FVC 71% predicted, and corrected diffusion capacity 45% predicted. A sleep study showed nocturnal desaturations and an apnea hypopnea index of 9.5, and he was placed on continuous positive airway pressure with supplemental oxygen at night. His PH was felt to be multifactorial given his history of SCD, mild obstructive sleep apnea and nocturnal hypoxia, and prior pulmonary embolism.
Following admission, he was started on intravenous fluids and opiates. On hospital day two, his oxygen saturation dropped to 83% and blood pressure to 76/55 mmHg. Arterial blood gas on 6 L/min of oxygen via nasal cannula showed a partial pressure of arterial oxygen (PaO2) of 65 mmHg. He was placed on high-flow nasal cannula at 40 L/min and 50% fraction of inspired oxygen with improvement in PaO2 to 105 mmHg.
Laboratory workup was notable for hemoglobin 8.5 g/dL, reticulocyte count 349 k/μL, 55.2% hemoglobin S, lactic acid 5.0 mmol/L, lactate dehydrogenase 528 U/L, total bilirubin 1.4 mg/dL, creatinine 1.41 mg/dL, brain natriuretic peptide 586 pg/mL, and troponin 4.09 ng/mL. Chest radiograph showed slight left greater than right suprahilar opacities, and computed tomography angiogram did not demonstrate a pulmonary embolism. Echocardiogram revealed a severely enlarged RV with severely reduced systolic function and an ePASP of 132 mmHg.
There was concern for ACS. The patient received empiric vancomycin, meropenem, and azithromycin and underwent exchange transfusion of three units packed red blood cells with improvement in hemoglobin S to 26%. Despite these therapies, he had worsening hypotension over the following twenty-four hours, including requiring up to three vasopressors (norepinephrine, vasopressin, and epinephrine). Cardiology was consulted and, given the unclear etiology of his decompensation, a RHC with a retained pulmonary artery catheter was rapidly performed and demonstrated severely decompensated precapillary PH, acute RV failure, and cardiogenic shock.
He was diuresed and started on dobutamine. Given his predominantly precapillary PH on RHC, he was also initiated on inhaled epoprostenol to allow for RV afterload reduction and avoid intubation (which was considered extremely high risk). He initially showed rapid improvement and was weaned from epinephrine and vasopressin in the following twelve hours. However, he failed to improve further despite effective diuresis, normal oxygenation, empiric antibiotics, and additional exchange transfusions.
He continued to require high-dose dobutamine and inhaled epoprostenol for the following four days. Cardiac index, calculated by the indirect Fick method using a central venous catheter, remained 1.7-1.9 L/min/m2, and attempts to wean inotropic support resulted in hypotension. After several days of inability to wean dobutamine, it became clear that he was in persistent RV failure. Alternative therapies were considered to decrease RV afterload and allow for downtitration of inotropic and inhaled vasodilator support.
Phosphodiesterase inhibitors were avoided due to evidence of increased adverse effects in patients with SCD. Endothelin receptor antagonists were avoided because of their potential to cause anemia and fluid retention, especially given the patient’s low hemoglobin, active hemolysis, and decompensated heart failure. Intravenous therapies were considered, although they are not available at our institution and transfer to a tertiary center was declined.
Given that the patient had responded well to inhaled epoprostenol, it was felt that an oral agent acting upon the prostanoid pathway was appropriate to trial. We reviewed the literature and found that rapid uptitration of selexipag had been safe in healthy subjects and patients with PH.
Ultimately, he was initiated on rapidly uptitrated doses of selexipag, reaching target dosing of 1600 μg twice daily over fifteen days. During the rapid uptitration, the patient denied symptoms associated with prostacyclin intolerance. Two days after initiation of selexipag, cardiac index improved to greater than 2 L/min/m2, and right atrial pressure decreased to less than 10 mmHg; eight days after initiation, he was able to be weaned completely from dobutamine and epoprostenol.
He was discharged on hospital day 21 and followed up in the cardiology clinic twice in the following year without further episodes of ACS or RV failure. Follow-up echocardiogram ten months after hospitalization on selexipag and macitentan showed improved RV size and function with ePASP 45 mmHg.